Q & A Library
Twitching Too Much?
I have a twitch on the left side of my face that comes and goes. At times it even closes my eye for a few seconds. I understand it is a mild form of dystonia. I recently read that hawthorn berry may help with this. What are your thoughts?
Answer (Published 10/21/2011)
Dystonias are movement disorders characterized by involuntary muscle contractions that cause twisting, repetitive movements or abnormal postures. They can affect a single muscle, a group of muscles or the entire body. Researchers believe that dystonias stem from an abnormality in the brain’s basal ganglia, which helps control muscle function. According to the National Institute of Neurological Disorders and Stroke, investigators also suspect that the cause might be a defect in the body’s ability to process and metabolize the neurotransmitters that facilitate communication between brain cells.
Hawthorn berry (Crataegus oxyacantha) is a traditional herbal remedy from a shrubby tree native to Europe, North America and northern Asia. It has a long history of use to treat hypertension, atherosclerosis, congestive heart failure, and heart arrhythmias. The red berries contain phytonutrient pigments – anthocyanidins and proanthocyanidins – antioxidants that strengthen the walls of blood vessels. Extracts of hawthorn berries, leaves and blossoms also contain compounds that have a tonic effect on the heart and vascular system, but hawthorn does not treat dystonia.
Your twitching could be the result of stress, especially if it varies in intensity, so I would suggest incorporating stress reduction into your daily routine to see if that helps. Try my breathing exercise, meditation and relaxation techniques. In addition, be sure to get regular exercise and sufficient sleep, and monitor your intake of stimulants, including caffeine. If these measures don’t have any effect, acupuncture might help.
If your twitching continues despite these efforts, you might want to try botox, which can prevent muscle spasms and is used to treat dystonia. The effects of botox treatment can last a few months, but you’ll need additional injections if symptoms return.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.